Case Reports

Case Studies in Toxicology
Neonatal Seizure: Sepsis or Toxic Syndrome?

A 4-day-old girl with abnormal jerking movements in her upper extremities is brought to the ED for evaluation.

A mother presents to the ED with her 4-day-old daughter after observing abnormal jerking movements of the neonate’s upper extremities.


 

References

A mother presents to the ED with her 4-day-old daughter after noting abnormal jerking movements of the neonate's upper extremities. She states the baby has had watery stools for the past day, but has been tolerating bottle formula feeds without vomiting and having appropriate urinary output. The patient was born full-term via normal spontaneous vaginal delivery, with Apgar scores of 8 at 1 minute and 9 at 5 minutes. The postdelivery course was uncomplicated, and both mother and baby were discharged home 2 days after delivery.

Initial vital signs are: heart rate, 135 beats/min; respiratory rate (RR), 48 breaths/min; and temperature, 98.7°F; blood glucose was normal. On physical examination, the baby is awake and well-appearing, with a nonbulging anterior fontanelle, soft, supple neck, and flexed and symmetrically mobile extremities. Moro, suck, rooting, and grasp reflexes are all intact. No abnormal movements are noted. The remainder of the examination is unremarkable.

Do the jerking movements indicate a focal seizure? What could cause these movements in a neonate?

As the length of the postpartum hospital stay has decreased over the past 20 years, EDs have experienced an increase in neonatal visits for conditions that traditionally manifested in newborn nurseries. While most presentations are for benign reasons (eg, issues related to feeding, irritability), patients with concerning conditions, including central nervous system (CNS) abnormalities, may also initially present to the ED. Causes of such clinical findings may be structural (eg, cerebral malformations, subdural hematomas, herpes encephalitis) and/or metabolic (eg, hypoglycemia, hypocalcemia, inborn errors). Many early-onset neonatal seizures are benign and resolve by several months of age, but it is essential to identify those that are consequential and treatable.

Case Continuation

In the evaluation of the neonatal patient with suspected seizure, it is important to take a detailed maternal and labor history, and to consider a broad differential in the face of nonspecific findings. In this case, the patient's mother disclosed a personal history of chronic pain, for which she took buprenorphine 2 mg orally in the morning and 4 mg orally at bedtime (total daily dose of 6mg/day) throughout her pregnancy.

How does drug withdrawal present in the neonate?

Neonatal abstinence syndrome (NAS) is the clinical syndrome of withdrawal in a newborn exposed in utero to drugs capable of inducing dependence. Agents associated with NAS include opioids, benzodiazepines, ethanol, selective serotonin reuptake inhibitors (SSRIs), mood stabilizers, and nicotine.1,2

Over the past decade, there has been a 330% rise in the diagnosis of opioid-related NAS alone.3 In response to this increase, the US Food and Drug Administration recently added a black-box warning to all extended-release/long-acting opioid preparations detailing this risk.4

Presenting symptoms of NAS are protean, differ from patient to patient, and are a function of drug type, duration, and amount of drug exposure. NAS may mimic other severe life-threatening conditions such as those previously noted, and the inability to obtain an adequate symptom-based medical history from a neonate further complicates the diagnosis. Before making a diagnosis of NAS, other conditions should be carefully considered in the differential.

Take Home Points

  • Neonatal abstinence syndrome (NAS) should be considered in any symptomatic neonate with a history of in-utero exposure to opioids, benzodiazepines, selective serotonin reuptake inhibitors, mood stabilizers, and nicotine.
  • The Finnegan Abstinence Scoring System is the most well-known and validated tool to guide both screening and management of NAS.
  • Nonpharmacologic efforts to minimize excess external stimuli, such as swaddling, gentle handling, and minimizing light and sound, should be initiated.
  • If pharmacotherapy is indicated, oral opioid replacement with morphine is the most well-studied and preferred agent.

Neonatal opioid withdrawal manifests primarily with CNS and gastrointestinal (GI) effects since there are high concentrations of opioid receptors in these areas. Although clinical findings are generally similar among opioid agents, the onset and duration following abstinence varies—largely based on individual drug half-life; this helps to differentiate between opioid agents. For example, while babies exposed to heroin in utero present with signs of NAS within 24 hours of birth, those exposed to buprenorphine or methadone tend to present 2 to 6 days after delivery.1 Between 55% to 94% of neonates with in-utero opioid exposure develop NAS.5

Select Serotonin Reuptake Inhibitors

SSRIs have also been associated with a neonatal syndrome, and largely involve similar signs and symptoms as NAS. Although the specific etiology is not clear, it has been suggested that this syndrome is the result of serotonin toxicity rather than withdrawal; as such, it is often referred to as "serotonin discontinuation syndrome." Clinical findings occur from several hours to several days after birth and usually resolve within 1 to 2 weeks.6